Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Had total thyroidectomy for papillary follicular cancer. Facial and neck swelling, ultrasound shows residual thyroid? Whats TBG level ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2004
Answered : 537 Questions
I had a total thyroidectomy for papillary follicular cancer with now residual neck edema/ lymphadema every morning, I just had a thyroixine binding globulin test and it was 14.1 I also had an ultrasound which showed residual thyroid tissue. My surgery was 6/20 and XXXXXXX 8/16.. I have a lot of residual facial and neck swelling. i am trying to see if I should go for more ablation therapy or what. I have an appt on 11/9 and I want answers now. I am an experienced nurse. Please let me know about the 14.1 TBG level.
Posted Wed, 11 Apr 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Sujeet N Charugulla 16 hours later
Hello and thanks for your query.

I shall make an effort to provide you with good professional recommendations specific to your questions.

First, your TBG levels, I would assume the most commonly used method - electrophoretic indicates your level of 14.1 as absolutely normal. (10-24mg/100 ml)
But, if it was a radioimmunoassay technique, then that same level would mean a rise. (1.3-2 ng/100ml) - Do clarify on this before my total comments please.

Second, let me know if I understood this right - your total thyroidectomy happened on 20 XXXXXXX and Radioactive Iodine therapy on 16 August. If true - then it is now 3 months since intervention. You are already on high dose thyroxine of 0.125 mg daily. I believe you are on right track with the treatment part in here.

TBG levels are normally increased in Hypothyroidism and decreased in Hyperthyroidism. Assuming if you have done the RIA method, then these increased levels show just that - your thyroid has been removed by surgery and destructed by XXXXXXX so, the serum levels of TBG are obviously elevated as there is not as much of T3 and T4 in your blood now. Hence, the high dose of thyroxine is being given to you.

I can see that you are perfectly in line with the expected (if my assumption about RIA is right) line of management, and the upcoming check up on 9 Nov would help your doctor to reassess the same.

Yet again, I duly appreciate your query to me, I do hope that you have found something useful to help you and I shall be glad to answer any further apprehensions.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor